Alert archive / Kansas / Tornado Warnings in 1994

Tornado Warning 15, NWS Dodge City, KS

September 7, 1994Kearny County, Kansas

NWS Dodge City, KS issued this tornado warning at Sep 7, 1994, 5:53 PM CDT for Kearny County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 1994, 5:53 PM CDT (22:53 UTC)
Expired
Sep 7, 1994, 7:00 PM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:13 PM CDTTornado F0Deerfield, KSBrief touchdown of a small tornado over open farmland.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1994-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1994-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 072251
TORDDC
KSC093-080000-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT WED SEP 7 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...EASTERN KEARNY COUNTY
 
AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE TORNADO 26 MILES NORTHWEST OF GARDEN CITY OR 15 MILES NORTH OF
LAKIN. THIS THUNDERSTORM WAS MOVING SOUTHEAST AT 5 MILES AN HOUR AND
WILL STAY OVER OPEN COUNTRY AND REMAIN NORTH OF LAKIN BUT APPROACH
HIGHWAY 25 BY 645 PM.
 
TAKE SHELTER NOW!
 
FRANCIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:40 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 7, 3:40 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED SEP 7 1994

DISC...18Z ADAP INDCTD MOISTURE HAS INCREASED DRAMTICALLY ACROSS
REGION THIS AFTN WITH DEWPOINTS GENERALLY IN THE LOW TO MID 60S.
WITH MOISTURE AND SPEED CONVERGENCE EVIDENT BIG QUESTION IS DO
TRW FIRE UP LATER THIS AFTN INTO THIS EVE. WV IMAGERY ALONG WITH
5M(A,V) INDCS NO REAL UPR SUPPORT EVIDENT. AFTER LAST NIGHT A BIT
NERVOUS TO KEEP POPS OUT OF FCST THUS HAVE OPTD TO INTRODUCE SLGHT
CAT TNGHT.

BERG

FPUS04KBIS.n'

In the hours before

Special weather statement, Sep 7, 4:42 PM CDT, 1 hour 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE WEATHER THREAT...
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
442 PM CDT WED SEP 7 1994

THIS OUTLOOK PERTAINS TO THE FOLLOWING KANSAS COUNTIES:

BARBER      CLARK       COMANCHE      EDWARDS    ELLIS      FINNEY
FORD        GRANT       GRAY          HAMILTON   HASKELL    HODGEMAN
KEARNY      KIOWA       LANE          MEADE      MORTON     NESS
PAWNEE      PRATT       RUSH          SCOTT      SEWARD     STAFFORD
STANTON     STEVENS     TREGO

SYNOPSIS:  CONDITIONS HAVE BECOME MORE FAVORABLE FOR THUNDERSTORMS OVER
SOUTHWEST KANSAS DURING THE LAST FEW HOURS.  RAPID DEVELOPMENT OF THUNDERSTORMS
OVER WEST CENTRAL AND SOUTHWEST KANSAS LATE THIS AFTERNOON SHOULD RESULT IN
SOME SEVERE THUNDERSTORMS.  SPOTTERS WILL BE NEEDED IN A FEW COUNTIES DURING
THE EVENING.

CRAVEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:59 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott46 min
Sep 7, 5:17 PM CDTSevere Thunderstorm WarningDDCScott43 min
Sep 7, 5:21 PM CDTSevere Thunderstorm WarningDDCRush54 min
Sep 7, 5:26 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Sep 7, 5:43 PM CDTSevere Thunderstorm WarningDDCPawnee62 min
Sep 7, 6:03 PM CDTSevere Thunderstorm WarningDDCScott42 min
Sep 7, 6:17 PM CDTSevere Thunderstorm WarningDDCLane58 min
Sep 7, 6:19 PM CDTSevere Thunderstorm WarningDDCNess56 min
Sep 7, 6:22 PM CDTTornado WarningDDCFinney68 min

Nearby

Tornado Warnings in Kansas, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.